Winter Storm, Cascades in Lane County
- When
- January 28, 4:00 AM PST to 6:00 PM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A relatively strong, moisture-laden storm brought heavy snow the northwest Oregon Cascades. Some snow accumulations with this storm are: Timberline at 16"; Mt.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A relatively strong, moisture-laden storm brought heavy snow the northwest Oregon Cascades. Some snow accumulations with this storm are: Timberline at 16"; Mt. Hood Meadows at 15"; Government Camp at 15"; and Santiam Pass at 14".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 28, 2:30 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SAT JAN 28 2006
.SYNOPSIS...A STRONG WESTERLY JET STREAM WILL DELIVER A SERIES OF
STORMS TO THE PACIFIC NW THROUGH MUCH OF NEXT WEEK. A COLD FRONT WILL
MOVE EAST OF THE CASCADES TODAY. ANOTHER POTENT STORM SYSTEM IS
EXPECTED TO MOVE INLAND SUNDAY...WITH ANOTHER SCHEDULED FOR LATE TUE.
&&
.SHORT TERM...COLD FRONT IS QUICKLY APPROACHING THE COAST THIS
MORNING WITH ADVERTISED STRONG WINDS FROM THE COAST RANGE WESTWARD.
VERY BREEZY CONDITIONS IN THE WILLAMETTE VALLEY AS WELL. THE STRONG
JET SHOWN IN WATER VAPOR IMAGERY IS AIDING IN THE STRENGTHENING OF
THE PARENT SYSTEM AS IT MAKES LANDFALL. THUS...WILL LET THE HIGH WIND
WARNING RIDE FOR A COUPLE OF HOURS. WILL ALSO ADD THUNDERSTORMS ALONG
THE COAST AND COAST RANGE GIVEN COLD POOL ALOFT. FREEZING LEVELS ARE
NEAR THE CASCADE PASSES THIS MORNING BUT WILL LOWER AS THE FRONT
BARRELS THROUGH. NO CHANGE IN FORECAST 850 MB WINDS SO NO CHANGE IN
WINTER STORM WARNING. WILL MENTION A FEW INCHES OF SNOW POSSIBLE IN
THE FOOTHILLS TODAY AS THE COLD POOL SETTLES IN BUT LEAVE BELOW
ADVISORY CRITERIA.
MODELS HAVE BEEN CONSISTENTLY INDICATING THE POTENTIAL FOR MORE HEAVY
PRECIPITATION WITH THE SUNDAY/MONDAY STORMS SO WE MAY BE IN FOR
ANOTHER ROUND OF FLOODING LATE IN THE WEEKEND.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(MONDAY NIGHT THROUGH FRIDAY) PROGRESSIVE PATTERN THROUGH WEDNESDAY
THEN POSSIBLE PATTERN SHIFT TO A DRIER REGIME DAYS 6 AND 7. RATHER
WET SYSTEM MOVES THROUGH THE AREA MON...FOLLOWED BY A BRIEF BREAK MON
NIGHT. MEDIUM RANGE MODELS NOT VERY CONSISTENT STARTING 12Z TUE.
ECMWF WANTS TO BRING THE NEXT WARM FRONT TO THE FORECAST AREA 12Z TUE
WHILE LATEST GFS HAS IT MUCH FURTHER OFFSHORE. 108 HR GFS SIMILAR TO
THE OLD 132 HR MODEL RUN. TIMING DIFFERENCES CONTINUE ON TUE WITH THE
ECMWF ACTUALLY FASTER THAN THE GFS WITH THE NEXT SYSTEM. HOWEVER...
WITH SUCH STRONG WEST FLOW OVER THE PACIFIC INTO THE PAC NW WOULD NOT
BE SURPRISED IF THE FASTER TIMING VERIFIED. SYSTEM ROLLS THROUGH TUE
NIGHT AND WED. GFS CONTINUES TO ADVERTISE A PATTERN CHANGE IN DAYS 6
AND 7. MODEL ENSEMBLES NOT VERY SUPPORTIVE OF THIS IDEA...BUT THE
ECMWF IS HEADING THAT DIRECTION. HOPEFULLY THE LONGER RANGE SOLUTIONS
WILL BE RIGHT AND THE FORECAST AREA WILL NOT HAVE TO ENDURE ANOTHER
PROLONGED MULTI-WEEK WET PERIOD. WEISHAAR
&&
.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&
.MARINE...MOVING FROM GALE WINDS TO STORM FORCE TONIGHT AS STRONG
FRONT MOVES ACROSS THE WATERS.
&&
.PRELIMINARY POINT POPS
AST +7797 PDX +6677 SLE +6677 EUG +6667
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WARNING FOR THE SOUTH WASHINGTON CASCADES...THE
NORTH OREGON CASCADES AND THE CASCADES OF LANE COUNTY
THROUGH THIS AFTERNOON.
HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST
AND THE SOUTH WASHINGTON COAST EARLY THIS MORNING.
HIGH WIND WARNING FOR THE WILLAPA HILLS AND THE N AND
CENTRAL OREGON COAST RANGE EARLY THIS MORNING.
GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH THIS
MORNING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SUN
MORNING.
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 537 AM PST FRI JAN 27 2006 ORZ001-002-WAZ021-281345- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 537 AM PST FRI JAN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WINDS ARE POSSIBLE ON SATURDAY...SUNDAY AND SUNDAY NIGHT...AND AGAIN TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS OF HIGH WIND OR WIND DAMAGE. ORZ011-013-WAZ019-281345- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 537 AM PST FRI JAN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A SNOW ADVISORY IS IN EFFECT FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTH OREGON...INCLUDING THE LANE COUNTY CASCADES. HEAVY SNOW IS POSSIBLE OVER THESE AREAS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY SNOW IS POSSIBLE TODAY IN THE CASCADES OF SOUTHWEST WASHINGTON AND NORTH OREGON...INCLUDING THE LANE COUNTY CASCADES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS OF HEAVY SNOW BEGINNING LATE TONIGHT. PZZ250-255-270-275-281345- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 537 AM PST FRI JAN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS ARE POSSIBLE OVER THE COASTAL WATERS BEGINNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GALE FORCE WINDS ARE POSSIBLE OVER THE COASTAL WATERS ON SATURDAY ...AND AGAIN SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487070, 5487071.